Monday Pharmaceutical Mystery: July 22

JULY 22, 2019

JC is a female, age 45 years with DMII and gastroparesis. She is very thin, and it is visible that she struggles to get adequate nutrition.

Today, JC is picking up several prescriptions. She says that she normally gets her prescriptions through the mail order but there has been a delay and she needs a 1 month supply for now. As you ring her up, you notice that she keeps stretching her neck. She also has several facial movements that appear as though she's going to say something, but then doesn't.

The medications she is picking up include:

  • glucophage 500mg bid with meals #60 
  • novolog insulin sliding scale 1 vial 
  • ½ cc syringes 
  • test strips 
  • metoclopramide 10 mg 3 times daily #30 


JC is also buying an OTC antacid containing magnesium/aluminum and some canned nutritional protein drinks.

 

Mystery: What is causing the facial and neck movements? Are they caused by a nutritional deficiency? Does the pharmacist need to intervene?

 

Solution: The problem is a result of excessive dopamine blockage in the periphery from long term and high dose metoclopramide use. Yes, the pharmacist needs to intervene before the movements become permanent, and because the FDA has a boxed warning on the subject. I would suggest asking the patient if the doctor who prescribes the metoclopramide is aware of her extra movements. I would also highlight  the pertinent information on the printed information handout to bring the situation to her attention. I would also offer to call her doctor and explain to him/her the situation. Also, there are no vitamin deficiencies that can cause spastic muscle movements of this magnitude, however many can exacerbate the situation. 

According to the FDA, "Metoclopramide can cause tardive dyskinesia, a serious movement disorder that is often irreversible. There is no known treatment for tardive dyskinesia. The risk of developing tardive dyskinesia increases with duration of treatment and total cumulative dose. Discontinue metoclopramide in patients who develop signs or symptoms of tardive dyskinesia. In some patients, symptoms lessen or resolve after metoclopramide is stopped. Avoid treatment with metoclopramide for longer than 12 weeks because of the increased risk of developing tardive dyskinesia with longer-term use."

 

Reference

FDA. reglan® tablets (metoclopramide tablets, USP). FDA website. https://www.accessdata.fda.gov/drugsatfda_docs/label/2011/017854s058lbl.pdf. Revised August 2011. Accessed July 2019.



Gunda Siska, PharmD
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
SHARE THIS
0